Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 24, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 5, 2008, 1:58 PM EDT for Pender County, North Carolina. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2008, 1:58 PM EDT (17:58 UTC)
- Expired
- May 5, 2008, 3:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
County Pender County, NC
The radar
The Wilmington radar (KLTX), 68 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 2:40 PM EDT | HAIL 0.75 | Burgaw, NC | PENNY SIZE HAIL WAS REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1119 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 051759
SVRILM
NCC141-051900-
/O.NEW.KILM.SV.W.0024.080505T1758Z-080505T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
158 PM EDT MON MAY 5 2008
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PENDER COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 300 PM EDT
* AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR VAN EDEN...OR 7 MILES SOUTH OF WALLACE...AND
DRIFTING SOUTH AT 7 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
VAN EDEN BY 205 PM...
BURGAW BY 220 PM...
MURRAY TOWN BY 230 PM...
ROCKY POINT BY 240 PM...
WHITE STOCKING BY 300 PM...
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3462 7770 3435 7779 3439 7783 3436 7794
3438 7797 3434 7801 3441 7820 3446 7817
3447 7818 3472 7807
TIME...MOT...LOC 1758Z 271DEG 6KT 3463 7796
$$
151 follow-up statement
000
WWUS52 KILM 051828
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
227 PM EDT MON MAY 5 2008
NCC141-051900-
/O.CON.KILM.SV.W.0024.000000T0000Z-080505T1900Z/
PENDER NC-
227 PM EDT MON MAY 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR CENTRAL PENDER COUNTY...
AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR MURRAY TOWN...OR 9 MILES SOUTHEAST OF
WALLACE...DRIFTING SOUTH AT 7 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ROCKY POINT BY 240 PM EDT...
WHITE STOCKING BY 300 PM EDT...
IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
LAT...LON 3462 7770 3435 7779 3439 7783 3436 7794
3438 7797 3434 7801 3441 7820 3446 7817
3447 7818 3472 7807
TIME...MOT...LOC 1827Z 271DEG 6KT 3463 7790
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:01 AM EDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 5, 9:01 AM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 901 AM EDT MON MAY 5 2008 .SYNOPSIS... A FRONTAL SYSTEM WILL DRIFT SOUTH AND AWAY FROM THE AREA THIS MORNING. HIGH PRESSURE WILL THEN SLOWLY BUILD IN...MOVING OVERHEAD AND THEN OFFSHORE ON WEDNESDAY. A COLD FRONT IS EXPECTED TO CROSS OVER THE AREA LATE ON FRIDAY...AND STALL TO OUR SOUTH OVER THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 3 AM MONDAY...WIDELY SCATTERED CONVECTION WORKING ACROSS THE FORECAST AREA EARLY THIS MORNING...SOME ENHANCEMENT WITH THE CELL MERGERS OTHERWISE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. A COLD FRONT WILL SAG SOUTH INTO THE AREA THIS MORNING WITH WEAK CONVERGENCE IN THE LOWER LEVELS WHILE A LEAD IMPULSE MOVES BY. ENOUGH UVV AND MARGINAL INSTABILITY TO SUPPORT CHANCE POPS THROUGH THE DAY...ESPECIALLY AS ANOTHER IMPULSE MOVES INTO THE AREA. VARYING CLOUD CONDITIONS TODAY WITH HIGHS 75-80 ACROSS THE NORTHERN ZONES TO THE LOWER 80S ACROSS THE FAR SOUTHWESTERN ZONES. POPS WILL DIMINISH DURING THE EVENING AND PATCHY FOG IS POSSIBLE OVERNIGHT. STAYED WITH A BLEND OF GUIDANCE FOR THE MINS. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 AM MONDAY...FLOW ALOFT FLATTENS ON TUE AS 5H TROF EXITS TO THE E WHILE AT THE SFC HIGH PRESSURE BUILDS IN FROM THE NW. NEW AIR MASS BUILDING IN IS VERY DRY AND FORECAST SOUNDINGS SUGGEST WEAK CAPPING BETWEEN 600 AND 700 MB...ASSOCIATED WITH 700 MB RIDGE. MAY SEE SOME FLAT CU ASSOCIATED WITH AFTN SEA BREEZES EACH DAY...BUT OTHERWISE ANTICIPATE CLEAR SKIES WITH NO PRECIP AND ABOVE CLIMO TEMPS. && .LONG TERM /THURSDAY THROUGH SUNDAY/... AS OF 3 AM MONDAY...PERIOD WILL BE DEFINED BY 2 LOW PRESSURE SYSTEMS SEPARATED BY A BRIEF PERIOD OF HIGH PRESSURE. THE FIRST LOW EMERGES FROM THE PLAINS THURSDAY AND HEADS NE. GFS ENSEMBLE AND THE LATEST CANADIAN/ECMWF ALL TRACK THE FIRST SYSTEM N OF THE AREA WITH TRAILING COLD FRONT PUSHING THROUGH LATE FRI. BEST PRECIP CHANCES APPEAR TO BE THU AND THU NIGHT AS MOISTURE INCREASES AND LOW LEVEL JET DEVELOPS. GFS IS SHOWING A STRONG SHORTWAVE ROUNDING THE BASE OF THE TROF THU NIGHT...BUT STRENGTH MAY BE OVERDONE DUE TO FEEDBACK. KEPT LOW CHC POPS FRI/FRI NIGHT BUT GUIDANCE IS STARTING TO SHOW A DRIER FROPA. IF THIS TRENDS CONTINUES POPS DURING THIS PERIOD MAY NEED TO BE SCALED BACK. HIGH PRESSURE BUILDS IN FOR SAT BUT ZONAL FLOW ALOFT KEEPS THINGS MOVING...SHIFTING HIGH OFF THE COAST SAT NIGHT AND ALLOWING STALLED COLD FRONT TO EDGE BACK NORTH AS A WARM FRONT. FOR NOW HAVE SILENT POPS ON SUN AND SUN NIGHT BUT POP INCREASES IN THE NEAR FUTURE SEEM LIKE A SURE BET AS BOTH THE GFS AND THE ECMWF ARE IN FAIRLY GOOD AGREEMENT FOR SUN/SUN NIGHT WITH RESPECT TO SFC FEATURES AND MOISTURE. TEMPS WILL BE NEAR TO ABOVE CLIMO THROUGH THE PERIOD WITH TE WARMEST TEMPS...LOW TO MID 80S...THU AND FRI...AND MID 60S...THU/FRI NIGHT. && .AVIATION /13Z MONDAY THROUGH FRIDAY/... THUNDERSTORMS HAVE DISSIPATED NEAR ILM THIS MORNING BUT SHOWERS CONTINUE JUST TO THE NORTHEAST OF THE TERMINAL. VFR AT THE OTHER TERMINALS EXCEPT FOR MVFR VISIBILITIES AT CRE. WITH A FRONTAL BOUNDARY IN THE AREA...A SEA BREEZE BOUNDARY SETTING UP BY LATE MORNING...AND THE APPROACH OF AN UPPER IMPULSE...EXPECTING THUNDERSTORMS TO AFFECT THE TERMINALS TODAY. DUE TO LESS CLOUDINESS CONVECTIVE TEMPS SHOULD BE REACHED NEAR THE FLO/LBT TERMINALS EARLIEST WITH HEATING SUBDUED SOMEWHAT DUE TO CONVECTIVE DEBRIS AT THE COASTAL TERMINALS THIS MORNING. THE EXACT LOCATION IS DIFFICULT TO DETERMINE ATTM WITH SEVERAL BOUNDARYS PUT OUT BY THIS MORNINGS CONVECTION...BUT THUNDERSTORMS SHOULD FIRE BY 17Z NEAR FLO/LBT AND BY 19Z NEAR THE COASTAL TERMINALS. THE UPPER IMPULSE PASSES BY THIS EVENING WITH CONVECTION ENDING. REASONABLE CHANCE OF MVFR VISIBILITIES BY 03Z AS CLOUDS INITIALLY CLEAR OUT. AS PRESSURE GRADIENT INCREASES OVERNIGHT SURFACE WINDS SHOULD INCREASE PRODUCING VFR CONDITIONS. EXTENDED OUTLOOK MONDAY THROUGH FRIDAY...A CHANCE OF MVFR/IFR ASSOCIATED WITH THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 9 AM MONDAY...NO CHANGES TO THE NEAR TERM. SLACK GRADIENT WILL KEEP WINDS LIGHT TODAY. SEAS WILL STAY IN THE 2 TO 3 FT RANGE. SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 AM MONDAY...PERIOD WILL SEE A TRANSITION FROM N/NE WINDS TUE TO E/SE TUE NIGHT AS SFC HIGH BUILDS IN FROM THE NW. CENTER OF HIGH TRANSITIONS OFFSHORE TUE NIGHT INTO WED WITH SRLY FLOW DEVELOPING ON WED. GRADIENT THROUGH THE PERIOD WILL REMAIN WEAK WITH SPEEDS AROUND 10 KT. LONG TERM /THURSDAY THROUGH FRIDAY/... AS OF 3 AM MONDAY...SRLY FLOW BEGINS INCREASING ON THU AS GRADIENT TIGHTENS WITH APPROACH OF NEXT SFC LOW. COMBINATION OF INCREASING SPEEDS AND PROLONGED PERIOD OF SRLY FLOW WILL PUSH SEAS TO NEAR SCA THRESHOLDS THU EVENING. SPEEDS MAY HIT 25 KT ON FRI...BUT SEAS WILL MOST LIKELY REACH SCA CRITERIA ON FRI. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...REK NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE...
Hazardous weather outlook, May 5, 11:59 AM EDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1159 AM EDT MON MAY 5 2008 AMZ250-252-254-256-061600- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 1159 AM EDT MON MAY 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE WATERS THROUGH THIS EVENING. THE PRIMARY THREAT FROM THESE THUNDERSTORM WILL BE LARGE HAIL. IN ADDITION LOCALIZED WIND GUSTS UP TO 35 KNOTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-061600- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 1159 AM EDT MON MAY 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY. THE PRIMARY THREAT WILL BE LARGE HAIL. THUNDERSTORM ACTIVITY WILL WEAKEN DURING THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. REK
In the hours before
Special weather statement, May 5, 1:50 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 150 PM EDT MON MAY 5 2008 NCZ097-051845- PENDER- 150 PM EDT MON MAY 5 2008 ...STRONG THUNDERSTORMS DRIFTING ACROSS WESTERN PENDER COUNTY... AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS NEAR WATHA AND WILLARD IN NORTHWESTERN PENDER COUNTY. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING AS THEY DRIFT TOWARD THE SOUTH AT 5 MPH. COMMUNITIES IN THE PATH OF THESE STORMS ARE ASHTON...BURGAW... EDGECOMB...MALPASS CORNER...MAPLE HILL...MOORETOWN...MURRAY TOWN... PENDERLEA...ROCKY POINT...VAN EDEN...WARDS CORNER AND WHITE STOCKING. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. 15
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 2:38 AM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus, Robeson | 40 min |
| May 5, 12:54 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 36 min |
| May 5, 1:37 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 38 min |
| May 5, 2:33 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus | 42 min |
| May 5, 3:08 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 67 min |
| May 5, 3:24 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus | 66 min |
| May 5, 3:42 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover, Pender | 48 min |
| May 5, 3:55 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 40 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.